We present 2 cases of sudden death in obese psychiatric patients who had microscopic cardiopulmonary abnormalities. Postmortem analysis of the bloods from both patients detected several kinds of psychiatric drugs, however their levels were below the lethal level. Case 1 was a 33-year-old woman and her heart showed severe fatty infiltration in the atrioventricular (AV) node and left-sided His which was compressed by hypetrophic septal myocardium and hypertensive pulmonary arteriopathy with endocardial thickening of the right atrium and ventricle. Case 2 was a 37-year-old woman and her heart showed mild downward displacement of the tricuspid valve with severe stenosis of the AV node artery. The cause of death in Case 1 was considered to be acute poisoning by three psychiatric drugs through their effect on the preceding cardiopulmonary abnormalities, while that in Case 2 was considered to be the fatal arrhythmia due to occlusion of the AV node artery resulting from the effect of three psychiatric drugs. These 2 cases suggest that microscopic cardiopulmonary abnormalities may be significant findings in obese psychiatric patients and may help in investigations into the manner of death. Further investigation may be needed for exploring the pathological mechanisms of these abnormal findings in obese and/or psychiatric patient.
|Number of pages||9|
|Journal||Fukuoka igaku zasshi = Hukuoka acta medica|
|Publication status||Published - Apr 2003|
All Science Journal Classification (ASJC) codes